Generic Name: guaifenesin and phenylpropanolamine (gwye FEN e sin/fen ill proe pa NOLE a meen)Brand Names: Ami-Tex LA, Banex-LA, Coldloc-LA, Dayquil Sinus Pressure and Congestion, Despec, Entex LA, Exgest LA, G-Vent, Guaifenex PPA 75, Guaivent, Guiatex LA, Naldecon-EX Pediatric, Nasahist LA, Phentex-LA, Phenylfenesin LA, Poly-Vent, Profen LA, Stamoist LA, Triaminic Expectorant, Vanex-LA
What is Guiatex LA (guaifenesin and phenylpropanolamine)?
Guaifenesin is an expectorant. It is used to break up congestion and mucous to make breathing easier. Guaifenesin thins mucous, increases lubrication of the respiratory tract (lungs, nose and throat), and increases the removal of mucous.
Phenylpropanolamine is a decongestant. It constricts (shrinks) blood vessels (veins and arteries), which reduces swelling of mucous membranes in areas such as the nose and sinuses.
Guaifenesin and phenylpropanolamine is used to treat the symptoms of the common cold and of infections of the sinuses, lungs, and throat.
Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.
Guaifenesin and phenylpropanolamine may also be used for purposes other than those listed in this medication guide.
What is the most important information I should know about Guiatex LA (guaifenesin and phenylpropanolamine)?
Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.Drink plenty of extra fluids while taking this medication. Do not crush or chew the tablets. Swallow them whole or break them in half where they are scored to make them easier to swallow if needed.
Who should not take Guiatex LA (guaifenesin and phenylpropanolamine)?Do not take guaifenesin and phenylpropanolamine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.
Before taking this medication, tell your doctor if you have
high blood pressure or any other type of heart disease,
a peripheral vascular disorder (poor circulation),
glaucoma or increased pressure in the eyes,
an overactive thyroid, or
difficulty urinating or an enlarged prostate.
You may not be able to take guaifenesin and phenylpropanolamine, or you may require a dosage adjustment or special monitoring during treatment if you have any of the conditions listed above.Guaifenesin and phenylpropanolamine is in the FDA pregnancy category C. This means that it is not known whether guaifenesin and phenylpropanolamine will harm an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant. This medication passes into breast milk and may harm a nursing baby. Do not take this medication without first talking to your doctor if you are breast-feeding a baby. If you are over 65 years of age, you may be more likely to experience side effects from guaifenesin and phenylpropanolamine. You may require a lower dose of this medication. Guaifenesin and phenylpropanolamine has not been approved for use by children younger than 6 years of age.
How should I take Guiatex LA (guaifenesin and phenylpropanolamine)?
Take guaifenesin and phenylpropanolamine exactly as directed by your doctor. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.Take each dose with a full glass of water. Increasing fluid intake during the day may help relieve congestion. Take guaifenesin and phenylpropanolamine with food if it causes stomach upset. Do not crush or chew the tablets. Swallow them whole or break them in half where they are scored to make them easier to swallow if needed. Store guaifenesin and phenylpropanolamine at room temperature away from moisture and heat.
What happens if I miss a dose?
Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.
What happens if I overdose?Seek emergency medical attention.
Symptoms of a guaifenesin and phenylpropanolamine overdose include vomiting, high blood pressure (headache, redness of face, blurred vision), an irregular heartbeat, and numbness of the fingers or toes.
What should I avoid while taking Guiatex LA (guaifenesin and phenylpropanolamine)?Use caution when driving, operating machinery, or performing other hazardous activities. Guaifenesin and phenylpropanolamine may cause dizziness. If you experience dizziness, avoid these activities.
Guiatex LA (guaifenesin and phenylpropanolamine) side effectsNo serious side effects from guaifenesin and phenylpropanolamine are expected. Seek emergency medical attention if you experience an allergic reaction (difficulty breathing- closing of your throat- swelling of your lips, tongue, or face- or hives).
Other, less serious side effects may be more likely to occur. Continue to take guaifenesin and phenylpropanolamine and talk to your doctor if you experience
dizziness or headache-
nervousness, restlessness, or insomnia-
nausea or stomach upset- or
Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.
What other drugs will affect Guiatex LA (guaifenesin and phenylpropanolamine)?Do not take guaifenesin and phenylpropanolamine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.
Heart medications such as methyldopa (Aldomet), reserpine (Serpalan, Serpasil), and guanethidine (Ismelin) may have decreased effects. Talk to your doctor before taking guaifenesin and phenylpropanolamine if you are taking any of these medications.
Do not take other over-the-counter cough, cold, allergy, diet, or sleep aids while taking guaifenesin and phenylpropanolamine without first talking to your doctor or pharmacist. Other medications may also contain guaifenesin, phenylpropanolamine, or other similar drugs. You may accidentally take too much of these medicines.
Drugs other than those listed here may also interact with guaifenesin and phenylpropanolamine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines.
Where can I get more information?
Your pharmacist has additional information about guaifenesin and phenylpropanolamine written for health professionals that you may read.
What does my medication look like?
Guaifenesin and phenylpropanolamine is available with a prescription under several brand names. Ask your pharmacist any questions you have about this medication, especially if it is new to you.
Entex LA, 400 mg of guaifenesin and 75 mg of phenylpropanolamine--orange, scored tablets
Exgest LA, 400 mg of guaifenesin and 75 mg of phenylpropanolamine--white, oval-shaped, scored, long-acting tablets with blue speckles
Dura-Vent, 600 mg of guaifenesin and 75 mg of phenylpropanolamine--white, scored tablets
Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.